Alert archive / Virginia / Small Craft Advisories in 2021
Small Craft Advisory 168, NWS Baltimore/Washington
NWS Baltimore/Washington issued this small craft advisory at Aug 17, 2021, 8:34 AM EDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2021, 8:34 AM EDT (12:34 UTC)
- Expired
- Aug 17, 2021, 1:18 PM EDT
- In force
- 5 hr
- Issued by
- NWS Baltimore/Washington
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this small craft advisory went out at Aug 17, 4:25 AM EDT, 4 hours 9 minutes earlier.
Area forecast discussion, Aug 17, 4:25 AM EDT, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
425 AM EDT Tue Aug 17 2021
.SYNOPSIS...
A warm front will lift of the area today as high pressure
centers off the New England coast. The remnants of Fred will
push northward through tonight, nearing the Tennessee Valley,
tracking along the Appalachians and into the region Wednesday
into early Thursday. High pressure will remain across the
Southeast for the balance of the week as an upper level
disturbance lingers over the region. A cold front may approach
the area early next week.
&&
.NEAR TERM /TODAY AND TONIGHT/...
A warm front bisects the CWA early this morning with high
pressure centered across the Great Lakes and New England, as
Tropical Storm Fred churns over deep Southeast states. Locally,
skies are mostly cloudy with ongoing shower activity across
central and northern Maryland, pushing off to the east
northeast. This activity will persist the next couple of hours
before pushing away from the area. Temperatures this morning are
in the upper 60s to middle 70s, with dewpoints right on pace
with those values. As such, patchy fog and low clouds are being
observed across the area.
The warm front will lift further northward today as a mid to
upper level ridge tries to push into the region from our
southeast. This will attempt to limit shower and storm chances,
but won't be enough to squelch them completely. Am advertising
middle of the road POPs today as we should be able to build some
instability with some sun, mainly west of the Blue Ridge, and
the low level moisture remains a plenty. Any showers or storms
that do form this afternoon/evening will be capable of producing
heavy rainfall given PWATs hovering between 1.5-2 inches.
Temperatures today will rise into the upper 70s to upper 80s.
Tonight, the remnants of Fred will near the eastern Tennessee
River Valley as it continues tracking northward. As a result,
POPs will increase across our western and southwestern zones
after midnight, but thinking the best moisture will hold for the
second half of the night. PWATs are forecast to surge tonight
between 2 and 2.25, so moderate to heavy rain will be possible
as daybreak nears across the Alleghenies and northwestern
Virginia into the central Shenandoah Valley.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
The remnants of Fred are forecast to track up the western slope
of the Appalachians Wednesday with moderate to heavy rain
spreading mainly along and west of the Blue Ridge Mountains. The
axis of heaviest rainfall will be determined by the exact track
of Fred and speed as it lifts northward, but with the tropical
airmass in place with ample moisture, several inches of rain
will be possible with a threat for flooding. Current thinking is
the western half of our CWA will favor a greater risk of
flooding given the latest forecast track of Fred and the
assistance of terrain along the Alleghenies and Blue Ridge
Mountains. As with many tropical systems, there will be
sufficient wind shear in the atmosphere as it tracks to our
west. The threat for any thunderstorms that develop to the east
of the track will be capable of turning severe, and perhaps
spawn tornadoes. Again, the exact track and evolution of the
system will be key is narrowing down this threat over the next
24 hours. The Storm Prediction Center highlights much of the CWA
in a Marginal Risk for severe storms Wednesday into Wednesday
night, with damaging winds and tornadoes highlighted as the main
threats.
The remnants of Fred will continue to progress northward toward
the Mason Dixon Line and Pennsylvania into Wednesday night,
with a continued heavy rainfall and flooding threat across the
area. Model guidance progresses Fred to our north by Thursday
morning, allowing for decreasing rain chances to emerge in its
wake. We'll remain on the eastern flank of the broad upper
trough, so as instability builds Thursday afternoon/evening,
additional showers and thunderstorms will be possible across the
mountains.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
The longwave pattern will feature a retrograding ridge which re-
positions itself from the western Atlantic to the southern tier of
the country. To the north of this anticyclone, models depict a rex
block with a positive height anomaly south of Hudson Bay, while a
slow moving trough sits over the Great Lakes. A strengthening
upstream trough over the Northern Plains should eventually shift
this ridge/trough couplet eastward over time through the weekend.
Ultimately the slow moving upper trough is forecast to push offshore
late in the weekend and into Monday.
At the surface, as usual, summertime gradients are rather weak with
loosely defined boundaries. The guidance depicts a stagnant area of
low pressure sitting over the Mid-Atlantic with a trough axis
extending southward toward the Carolinas. Otherwise, all other
notable features will be more mesoscale in nature. Most notably,
terrain driven circulations and bay/river breezes will be the likely
drivers of the pattern from Friday and into the weekend.
Given the presence of the upper trough gradually drifting across the
region, expect a daily threat for showers and thunderstorms. The
main focus would be during the afternoon to evening hours which
aligns with the period of better instability. While the more
anomalous tropospheric moisture will exit before this period,
residual enhanced moisture content may lead to a non-zero threat for
flooding. As mesoscale details are difficult to discern multiple
days into a forecast, such aspects of the forecast will likely
become more obvious in the days ahead. Daily high temperatures
should run slightly above average, while overnight conditions stay
mild and humid with lows in the upper 60s to low 70s.
&&
.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
IFR to MVFR conditions expected this morning across most of the
terminals with low CIGs and patchy fog given ample low level
moisture. Predominate VFR conditions should win out for much of
the day today and the first half of tonight, but a passing
shower or storm could deliver a brief episode of sub VFR
conditions in a southerly flow wind regime.
Rain chances increase overnight and toward Wednesday morning as
the remnants of Fred track to our west. Periods of sub VFR
conditions look increasingly likely Wednesday through Wednesday
as showers and thunderstorms track through the region. Winds
will remain on a southerly trajectory during this time.
Conditions return to VFR Thursday as Fred lifts north of the
region and rain chances decrease and winds veer out of the west.
While VFR conditions should prevail on Friday and Saturday across
the area terminals, the approaching trough could bring scattered
showers and thunderstorms to the area. This would include periodic
ceiling and visibility reductions each afternoon and evening.
&&
.MARINE...
Sub SCA conditions are expected over the waters today through
the first half of Wednesday as a light south southeasterly flow
prevails. The remnants of Tropical Storm Fred will track up the
Appalachians tonight through Wednesday night, delivering
widespread shower and thunderstorm activity to the area. As
southerly winds increase Wednesday afternoon/evening, SCA gusts
could be realized for portions of our waters. As the system
lifts to our north by Thursday morning, winds will turn light
out of the west and remain below SCA thresholds.
Winds over the waters should stay below SCA levels through the first
half of the weekend. Northwesterly winds on Friday will give way to
more west to southwesterly flow by Saturday. Any developing shower
or thunderstorm could lead to gusty winds each day.
&&
.TIDES/COASTAL FLOODING...
Prolonged southerly winds, particularly as the remnants of Fred
cross to the west, will maintain elevated water levels through
Thursday. During the next couple of days, Annapolis and Baltimore
are likely to reach minor flooding. This is also supported by the
Steven's Ensemble with a vast number of members favoring minor
flooding being reached.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 5 AM EDT early this morning for
DCZ001.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...BKF
NEAR TERM...BKF
SHORT TERM...BKF
LONG TERM...BRO
AVIATION...BKF/BRO
MARINE...BKF/BRO
TIDES/COASTAL FLOODING...BROHazardous weather outlook, Aug 17, 8:30 AM EDT, 4 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 830 AM EDT Tue Aug 17 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-181230- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 830 AM EDT Tue Aug 17 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Today and Tonight Scattered instances of flooding are possible today as tropical moisture from the remnants of Fred approaches the region. Isolated strong thunderstorms will be possible over the Chesapeake Bay and lower Tidal Potomac today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional periods of heavy rain and flooding are possible from tropical moisture through Thursday due in part to the remnants of Fred. Isolated severe thunderstorms are possible Wednesday and Wednesday night in association with Fred. Isolated severe thunderstorms are possible on Saturday as a system approaches from the Great Lakes. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary over the next several days. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-181230- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 830 AM EDT Tue Aug 17 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Today and Tonight Scattered instances of flooding are possible today as tropical moisture from the remnants of Fred approaches the region. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional periods of heavy rain and flooding are possible from tropical moisture through Thursday due in part to the remnants of Fred. Isolated severe thunderstorms are possible Wednesday and Wednesday night in association with Fred. Isolated severe thunderstorms are possible on Saturday as a system approaches from the Great Lakes. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary over the next several days. MDZ001-501-502-VAZ503-504-WVZ501>506-181230- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 830 AM EDT Tue Aug 17 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Today and Tonight Scattered instances of flooding are possible today as tropical moisture from the remnants of Fred approaches the region. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional periods of heavy rain and flooding are possible from tropical moisture through Thursday due in part to the remnants of Fred. Isolated severe thunderstorms are possible Wednesday and Wednesday night in association with Fred. Isolated severe thunderstorms are possible on Saturday as a system approaches from the Great Lakes. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary over the next several days.
In the hours before
Local storm report, Aug 17, 2:59 AM EDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
259 AM EDT TUE AUG 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM FLASH FLOOD COLESVILLE 39.07N 77.03W
08/17/2021 MONTGOMERY MD MESONET
RAPID RISE OF NORTHERN BRANCH OF THE ANACOSTIA RIVER TO
ABOVE MINOR BETWEEN 145-230 AM. MAXIMUM LEVEL REACHED
9.31' (MINOR: 9.00').
&&
EVENT NUMBER LWX2105532
BROThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 8:17 PM EDT | Areal Flood Warning | LWX | Albemarle, Nelson | 7 hr |
| Aug 16, 8:57 PM EDT | Areal Flood Warning | LWX | Albemarle, Greene, Madison, Rappahannock | 6 hr |
| Aug 16, 9:10 PM EDT | Flash Flood Warning | LWX | Nelson | 3 hr |
| Aug 16, 9:21 PM EDT | Flash Flood Warning | LWX | Albemarle, Greene, Madison, Rappahannock | 3 hr |
| Aug 16, 11:32 PM EDT | Flash Flood Warning | LWX | Arlington, Fairfax | 3 hr |
| Aug 16, 11:47 PM EDT | Special Marine Warning | LWX | 88 min | |
| Aug 17, 12:09 AM EDT | Areal Flood Warning | LWX | Loudoun | 4 hr |
| Aug 17, 1:10 AM EDT | Special Marine Warning | LWX | 50 min | |
| Aug 17, 1:59 AM EDT | Special Marine Warning | LWX | 86 min | |
| Aug 17, 2:17 AM EDT | Areal Flood Warning | LWX | Arlington, Fairfax | 4 hr |
| Aug 17, 2:20 AM EDT | Special Marine Warning | LWX | 65 min | |
| Aug 17, 8:07 AM EDT | Special Marine Warning | LWX | 83 min | |
| Aug 17, 8:50 AM EDT | Special Marine Warning | LWX | 115 min | |
| Aug 17, 9:31 AM EDT | Special Marine Warning | LWX | 85 min | |
| Aug 17, 1:18 PM EDT | Small Craft Advisory | LWX | 33 hr | |
| Aug 17, 1:54 PM EDT | Flash Flood Watch | LWX | Albemarle, Amherst, Arlington, Augusta, Clarke, Culpeper and 26 more | 27 hr |
| Aug 17, 6:10 PM EDT | Special Marine Warning | LWX | 70 min | |
| Aug 16, 8:47 PM EDT | Flash Flood Warning | LWX | Washington | 2 hr |
| Aug 16, 9:04 PM EDT | Flash Flood Warning | LWX | Allegany | 2 hr |
| Aug 17, 12:39 AM EDT | Coastal Flood Advisory | LWX | Anne Arundel | 100 min |
| Aug 17, 8:54 AM EDT | Flash Flood Watch | LWX | Anne Arundel, Baltimore, Cecil, Harford, City of Baltimore | 9 hr |
| Aug 17, 6:40 PM EDT | Coastal Flood Advisory | LWX | Anne Arundel, Baltimore, City of Baltimore | 11 hr |
Nearby
Small Craft Advisories in Virginia, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.